Missouri, 2024

Flooding in Missouri, May 9 to 18, 2024

May 9 to 18, 2024 · NWS PAH · 2 events in 2 counties and zones

Heavy rainfall in early May, culminating in the May 8th severe weather and flooding event, resulted in rising river on the Mississippi River, with Thebes returning to minor flood and Hickman reaching minor flood in the following days. Minor flooding in Southeast Missouri around these river sites lasted roughly a week in both areas with impacts limited to low-lying areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Heavy rainfall in early May, culminating in the May 8th severe weather and flooding event, resulted in rising river on the Mississippi River, with Thebes returning to minor flood and Hickman reaching minor flood in the following days. Minor flooding in Southeast Missouri around these river sites lasted roughly a week in both areas with impacts limited to low-lying areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 9, 5:44 AM CST, 1 hour 16 minutes earlier. Its key messages:

  • Much more tranquil weather is forecast today through early next week, with the next chance of showers and isolated storms arriving Monday into Tuesday.
Area forecast discussion, May 9, 5:44 AM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
644 AM CDT Thu May 9 2024

.KEY MESSAGES...

- Much more tranquil weather is forecast today through early
  next week, with the next chance of showers and isolated storms
  arriving Monday into Tuesday.

&&

.DISCUSSION...
Issued at 335 AM CDT Thu May 9 2024

Discussion:

More tranquil conditions are being observed early this morning
with the back edge of precipitation just about to make its exit
from our most south eastern zones. Temperatures will remain
mild overnight. The forecast for today through the weekend will
be dry. The upper levels will feature a moisture starved trough
making its way through the Ohio Valley on Friday with winds
aloft veering toward the northwest behind it. Surface high
pressure quickly fills in from the west for the weekend with
highs in the 70s to lower 80s and overnight low temperatures in
the 50s.

An upper level disturbance tracks from the southern plains and into
the Ohio Valley Monday into Tuesday. Rain chances increase
during this time with some thunder also possible. The remainder
of the week features quasi-zonal flow aloft with several weak
waves moving across the region keeping chance PoPs in place.

&&

.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 622 AM CDT Thu May 9 2024

MVFR to IFR ceilings will persist at CGI,EVV,OWB,MVN next few
hours before mixing out by late morning to early afternoon. VFR
is expected at all sites by the afternoon hours. MVFR ceilings
expected to move back into the sites Friday morning. SW winds
early will veer toward the north through the rest of the period,
between 7-13 kt.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...AD
AVIATION...AD
Hazardous weather outlook, May 9, 3:05 AM CST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
405 AM CDT Thu May 9 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-100915-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
405 AM CDT Thu May 9 2024 /505 AM EDT Thu May 9 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

AD

In the hours before

Local storm report, May 9, 1:10 AM CST, 5 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
210 AM CDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 AM     Flood            Cadiz                   36.87N 87.83W
05/09/2024                   Trigg              KY   Emergency Mngr

            Flooding on Old Dover Rd, Donaldson Creek
            Rd, Maple Grove Rd, Oak Grove Church Rd, and
            many more roads across the county.

&&

RJP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Scott

When
May 9, 7:00 AM CST to May 15, 2:30 PM CST
Where
Scott County, 3.66 mi SE of Commerce to 2.57 mi E of Illmo
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.115, -89.400

Minor flooding occurred on the Mississippi River at Thebes in low-lying areas.

Flood, Mississippi

When
May 11, 12:00 AM CST to May 18, 3:00 PM CST
Where
Mississippi County, 1.02 mi E of Dorena to 2.26 mi ENE of Dorena
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.580, -89.212

Minor flooding of low-lying areas across from Hickman occurred mid-month.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181497, 1181510.